Researchers found that the use of some drugs for epilepsy can be related to sexual disorders. They say that it can lead to decreased fertility and increased incidence of reproductive endocrine disorders. What is important is that it effects both men and women.

Research was about the effect of carbamazepine and valproate which are two most common antiepileptic drugs on the sex hormones of the patients. Report shows that reproductive endocrine dysfunction that was caused by use of AED is reversible because after withdrawal of these medications sexual hormone levels return to it’s value before treatment.

Withdrawal also showed increase in concentration of testosterone and decrease of estradiol which both lead to improved sexual function. Women who stopped taking these medications reported that they saw return of normal level of estrogen and decrease of body mass index.

All of this findings lead to conclusion that AED have possible negative effects on reproductive endocrine functions but fortunately some of these changes can be reversed.